Kansas, 2008

Flash Flooding and Hail in Kansas, June 5 to 6, 2008

June 5 to 6, 2008 · NWS ICT · 80 events in 17 counties and zones

A powerful late Spring upper-level system moved into the Central Plains during the early afternoon of June 5th. It appeared that a major tornado outbreak would occur from Nebraska into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
80

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful late Spring upper-level system moved into the Central Plains during the early afternoon of June 5th. It appeared that a major tornado outbreak would occur from Nebraska into Oklahoma. Instead storms quickly evolved into bowing line segments producing mainly high winds. Isolated very intense winds occurred along mesovortices across portions of South Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 11:25 AM CST, 38 minutes earlier.

Area forecast discussion, Jun 5, 11:25 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT THU JUN 5 2008

.AVIATION...
FOR THE 18Z TAF SUITE...SEVERE CONVECTION TO DEVELOP AND MOVE
NORTHEAST ACROSS THE FORECAST AREA DURING THE FIRST HALF OF VALID
PERIOD. OCCASIONAL MVFR CIGS AND VSBYS...MAINLY IN AND NEAR
CONVECTION. STRONG SOUTH WINDS WILL CONTINUE AHEAD OF DRY LINE
AND COLD FRONT THROUGH EARLY TONIGHT.

KED

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT THU JUN 5 2008/

UPDATE...

AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
GUSTY WINDS AND POTENTIAL FOR SEVERE TS ARE THE MAIN CONCERNS FOR
AVIATION. STRONG STORM SYSTEM OVER SRN ROCKIES WILL LIFT OUT
ACROSS THE KS REGION LATE TODAY/TONIGHT. GUSTY SOUTHERLY WINDS TO 40 KTS
EXPECTED FOR MUCH OF AREA BY THIS PM INTO THE EVE. ISOLD +TS
SHOULD DEVELOP MID-LATE PM IN CENTRAL/SOUTH CENTRAL KS...FOLLOWED
BY LINEAR MCS DEVELOPMENT THIS EVE IN S-CNTRL KS...WITH MCS MOVING
THRU SERN KS LATE TONIGHT. HAVE UTILIZED VCTS FOR THE ISOLD
CONVECTION THIS PM...AND BEST GUESS TIMING OF TEMPO TSRA GROUPS.

JMC

PREV DISCUSSION... /ISSUED 319 AM CDT THU JUN 5 2008/

DISCUSSION...
A SIGNIFICANT SEVERE WEATHER OUTBREAK IS ANTICIPATED THIS
AFTERNOON THROUGH TONIGHT ACROSS THE WESTERN 2/3 TO WESTERN 3/4
OF THE FORECAST AREA. VERY LARGE HAIL...DAMAGING WINDS...AND THE
POTENTIAL FOR A FEW LONG-TRACKED STRONG/VIOLENT TORNADOES APPEARS
POSSIBLE.

LATEST SURFACE ANALYSIS INDICATES A QUASI-STATIONARY WARM FRONT
SITUATED WSW-ENE ACROSS WESTERN/NORTHERN KANSAS INTO SOUTHEAST
NEBRASKA AND SOUTHERN/CENTRAL IOWA. MEANWHILE...A DIFFUSE DRYLINE IS
ANALYZED FROM SOUTHWEST KANSAS SOUTHWARD INTO WESTERN OKLAHOMA AND
FAR WEST TEXAS. DEWPOINTS IN THE 60S/LOW 70S CHARACTERIZE THE WARM
SECTOR SOUTH OF THE WARM FRONT AND EAST OF THE DRYLINE. IN THE
MID/UPPER LEVELS...AN UNSEASONABLY STRONG/DEEP TROUGH IS DIGGING
SOUTHEAST ACROSS THE INTERMOUNTAIN WEST...WITH A 120-150 KT UPPER
JET STREAK DIVING SOUTHEAST ALONG THE WESTERN PERIPHERY OF THE
TROUGH.

STRONG MID/UPPER TROUGH IS EXPECTED TO EJECT EAST/NORTHEAST
TODAY...AND BE ON THE DOORSTEP OF THE CENTRAL PLAINS BY LATE THIS
AFTERNOON. CONSEQUENTLY...DRYLINE WILL MOVE EAST AND SHARPEN BY
MID/LATE AFTERNOON...AND LIKELY SET UP JUST WEST OF THE FORECAST
AREA BY PEAK HEATING. GIVEN 2000-3000 J/KG OF MLCAPE IN CONCERT WITH
APPROACHING DYNAMIC LIFT...THINKING THUNDERSTORMS WILL ERUPT BY 4 PM
ACROSS CENTRAL KANSAS. DEVELOPMENT SOUTHWARD ALONG THE DRYLINE INTO
SOUTH-CENTRAL KANSAS AND OKLAHOMA MAY TAKE A BIT LONGER DUE TO BEST
700-500MB COLD ADVECTION FOCUSED FARTHER NORTH. HOWEVER...GIVEN
ANTICIPATED MODEST TO STRONG DRYLINE CONVERGENCE AND 700-500MB
COOLING OVERSPREADING THE AREA BY 5-6 PM...THINKING AT LEAST
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL EVENTUALLY ERUPT.
GIVEN THE AFOREMENTIONED STRONG INSTABILITY AND VERY IMPRESSIVE
60-80 KTS OF DEEP LAYER SHEAR PER 70-80 KT 500 MB
JET...THUNDERSTORMS WILL RAPIDLY BECOME SUPERCELLULAR FROM CENTRAL
KANSAS SOUTHWARD...CAPABLE OF VERY LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...A FEW LONG-TRACKED STRONG TO VIOLENT TORNADOES WILL
BE POSSIBLE...GIVEN VERY IMPRESSIVE LOW-LEVEL HELICITY VALUES AND
FAST STORM MOTION (50 KTS FOR RIGHT-MOVING SUPERCELLS). BY MID/LATE
EVENING...STRONG COLD FRONT SHOULD OVERTAKE THE DRYLINE...WHICH WILL
LIKELY SWITCH THE STORM MODE TO LINEAR/SQUALL LINE WITH EMBEDDED
SUPERCELL STRUCTURES...CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
PERHAPS A FEW TORNADOES. WITH UPPER ENERGY SHIFTING RAPIDLY OFF TO
THE NORTH/NORTHEAST...MODELS INDICATE SOUTHERN PORTIONS OF THE
DRYLINE/COLD FRONT SLOWING ITS EASTWARD PROGRESSION BY LATE TONIGHT.
THIS MAY SET THE STAGE FOR TRAINING STORMS/NEARLY STATIONARY SQUALL
LINE ORIENTED FROM SOUTHWEST TO NORTHEAST...POSING A HEAVY
RAINFALL/FLOODING THREAT ACROSS SOUTHEAST KANSAS.
HOWEVER...QUESTIONS ARISE ON THUNDERSTORM COVERAGE BY LATE
TONIGHT/EARLY FRIDAY MORNING...GIVEN WEAKENING FRONTAL CONVERGENCE
AND UPPER ENERGY WELL TO THE NORTH.

WILL ALLOW WIND ADVISORY TO CONTINUE FOR THE ENTIRE AREA THIS
MORNING THROUGH TONIGHT...DUE TO A TIGHT PRESSURE GRADIENT AND GOOD
MIXING

FRONTAL BOUNDARY SHOULD BECOME NOTHING MORE THAN A VERY WEAK
CONVERGENCE ZONE AND MOISTURE GRADIENT BY FRIDAY AFTERNOON.
HOWEVER...CANNOT RULE OUT A FEW STORMS FIRING AS THE MOISTURE
RETURNS NORTHWARD FRIDAY...DESPITE VERY LITTLE UPPER SUPPORT.

NEXT CHANCE OF STORMS SHOULD ARRIVE FOR SUNDAY AFTERNOON AND NIGHT
ACROSS PRIMARILY CENTRAL KANSAS. DESPITE SOME DIFFERENCES...BOTH GFS
AND ECMWF PROGRESS A FRONT SOUTH INTO CENTRAL KANSAS...WITH THE
ECMWF A BIT FURTHER SOUTH THAN THE GFS. ACTIVE WEATHER PATTERN MAY
STICK AROUND INTO AT LEAST MID NEXT WEEK...AS BOTH MODELS KEEP AREA
UNDERNEATH SOUTHWEST FLOW ALOFT...WITH A FRONTAL BOUNDARY DRAPED
SOMEWHERE ACROSS THE CENTRAL PLAINS.

THIS AFTERNOON-TONIGHT HAS THE POTENTIAL TO BECOME QUITE
VOLATILE...SO PLEASE STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA
OUTLETS OR OTHER WEATHER INFORMATION SOURCES FOR ANY WATCHES AND
WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE.

KLEINSASSER

AVIATION...
06Z TAFS...AT THIS TIME...BELIEVE THAT CHANCES OF THUNDERSTORMS
GETTING INTO RSL/SLN SITES OVERNIGHT ARE TOO LOW TO MENTION.
ANTICIPATE LOW VFR CLOUDS TO DEVELOP OVER MOST SITES AROUND
DAYBREAK IN MOIST SOUTH FLOW. CLOUDS SHOULD THIN BY MIDDAY
KRSL/KSLN...AND LATE AT KCNU. THUNDERSTORMS EXPECTED TO FIRE
ALONG THE DRYLINE BY MID TO LATE AFTERNOON...AFFECTING LOCATIONS
GENERALLY WEST OF THE TURNPIKE BEFORE 06Z.

HOWERTON/KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  67  87  70 /  30 100  20  10
HUTCHINSON      91  64  87  68 /  50  80  10  10
NEWTON          89  66  87  70 /  30 100  10  10
ELDORADO        89  68  86  70 /  20 100  30  10
WINFIELD-KWLD   91  69  87  70 /  20 100  30  10
RUSSELL         90  59  88  66 /  60  50  10  10
GREAT BEND      91  59  87  67 /  60  50  10  10
SALINA          90  62  87  68 /  50  80  10  10
MCPHERSON       90  64  87  69 /  50  80  10  10
COFFEYVILLE     88  73  85  71 /  10 100  50  10
CHANUTE         88  72  85  71 /  10 100  50  10
IOLA            88  72  84  71 /  10 100  50  10
PARSONS-KPPF    88  73  85  71 /  10 100  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ049-051>053-067>072-
082-083-091>096-098>100.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050.

&&
Hazardous weather outlook, Jun 5, 3:30 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT THU JUN 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED
STRONG DRYLINE AND COLD FRONT WILL APPROACH THE REGION FROM THE
WEST TODAY. AMPLE INSTABILITY AND VERY STRONG WIND SHEAR AHEAD OF
THIS SYSTEM WILL SUPPORT AN OUTBREAK OF SEVERE THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. SEVERE
THUNDERSTORMS ARE EXPECTED TO FORM ALONG A DRYLINE BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS...WITH THE
POTENTIAL FOR BASEBALL SIZE HAIL OR LARGER...DAMAGING WINDS UP TO
80 MPH...AND A FEW STRONG TO VIOLENT LONG-LIVED TORNADOES. LATER
THIS EVENING...SEVERE THUNDERSTORMS WILL SHIFT TOWARD EASTERN
KANSAS...WITH AN INCREASING THREAT OF DAMAGING WINDS...ALTHOUGH
LARGE HAIL AND ISOLATED TORNADOES WILL REMAIN POSSIBLE.
ADDITIONALLY...HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE...ESPECIALLY LATER TONIGHT OVER SOUTHEAST KANSAS.

PLEASE STAY ABREAST TO THE LATEST WATCHES AND WARNINGS THIS
AFTERNOON AND TONIGHT...AND BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STORM MOVEMENT TODAY WILL BE TO
THE NORTHEAST AT 50 MPH.

ADDITIONALLY...VERY STRONG SOUTHERLY WINDS WILL AFFECT THE ENTIRE
REGION TODAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG STORMS WILL BE POSSIBLE ON FRIDAY...AS A FRONTAL BOUNDARY
LINGERS OVER THE AREA.

FINALLY...ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM SUNDAY
AFTERNOON THROUGH EARLY TO MID NEXT WEEK. SOME OF THE STORMS COULD
BE STRONG TO POTENTIALLY SEVERE WITH THIS NEXT WEATHER MAKER.
PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY MID TO LATE AFTERNOON ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS...AND BY THIS EVENING GENERALLY
EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KLEINSASSER

In the hours before

Special weather statement, Jun 5, 11:36 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU JUN 5 2008

KSZ047-051830-
BARTON-
1236 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 1234 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BELPRE...OR 15 MILES SOUTH OF LARNED...AND MOVING NORTHEAST AT
47 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KRC

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

52 thunderstorm wind, 26 hail, 2 flash flood. Local standard time, as filed.

Hail, Barton

When
June 5, 12:03 PM CST
Where
Barton County, Great Bend Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.350, -98.850

Thunderstorm Wind, Barton

When
June 5, 12:03 PM CST
Where
Barton County, Great Bend Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -98.850

An officer near the Great Bend Airport estimated wind gusts of 60 mph.

Thunderstorm Wind, Barton

When
June 5, 12:20 PM CST
Where
Barton County, 2.13 mi NE of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.540, -98.740

Thunderstorm Wind, Barton

When
June 5, 12:25 PM CST
Where
Barton County, 0.69 mi S of Beaver
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.620, -98.650

Thunderstorm Wind, Barton

When
June 5, 12:29 PM CST
Where
Barton County, 0.88 mi NW of Beaver
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
38.640, -98.660

High winds knocked down several power poles.

Hail, Ellsworth

When
June 5, 1:00 PM CST
Where
Ellsworth County, 0.69 mi N of Wilson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.830, -98.470

Hail, Russell

When
June 5, 1:15 PM CST
Where
Russell County, 5.93 mi SSE of Dorrance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -98.540

Thunderstorm Wind, Russell

When
June 5, 1:15 PM CST
Where
Russell County, 5.93 mi SSE of Dorrance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -98.540

Thunderstorm Wind, Ellsworth

When
June 5, 1:23 PM CST
Where
Ellsworth County, 3.84 mi ENE of Wilson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.850, -98.410

Hail, Lincoln

When
June 5, 1:35 PM CST
Where
Lincoln County, 8.36 mi S of Vesper
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.910, -98.260

Hail, Lincoln

When
June 5, 1:37 PM CST
Where
Lincoln County, 0.69 mi N of Vesper
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.040, -98.280

Hail, Lincoln

When
June 5, 1:45 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.040, -98.150

Hail, Ellsworth

When
June 5, 2:00 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.710, -98.160

Flash Flood, Barton

When
June 5, 2:00 PM CST to 7:00 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend to 1.23 mi SE of Great Bend
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.360, -98.810

Several roads in and around Great Bend were closed due to water flowing over them.

Hail, Ellsworth

When
June 5, 2:02 PM CST
Where
Ellsworth County, Lorraine
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.570, -98.320

Hail, Reno

When
June 5, 2:12 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.410

Hail, Reno

When
June 5, 2:15 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.960, -98.410

Thunderstorm Wind, Ellsworth

When
June 5, 2:15 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.710, -98.160

One to 1.5 inch diameter tree limbs were blown down.

Hail, Rice

When
June 5, 2:33 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.210, -98.210

Thunderstorm Wind, Ellsworth

When
June 5, 2:35 PM CST
Where
Ellsworth County, 0.62 mi N of Carneiro
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.739, -98.032

Three to five inch diameter tree limbs were blown down.

Thunderstorm Wind, Kingman

When
June 5, 2:36 PM CST
Where
Kingman County, 1.38 mi S of Cunningham
Measured
56 kt (64 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
37.630, -98.430

Several power poles were blown just south of Cunningham.

Hail, Kingman

When
June 5, 2:39 PM CST
Where
Kingman County, 6.22 mi S of Cunningham
Measured
1.75 in hail
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
37.560, -98.430

Golf ball sized hail was driven by estimated 100 mph winds.

Thunderstorm Wind, Kingman

When
June 5, 2:39 PM CST to 2:48 PM CST
Where
Kingman County, 6.22 mi S of Cunningham
Measured
87 kt (100 mph) estimated gust
Property damage
$94,000
Reported by
Emergency Manager
Coordinates
37.560, -98.430

Ten power poles were blown down and 4 roofs were blow off of out buildings. Winds were estimated at 100 mph. Golf ball sized hail also was reported.

Hail, Reno

When
June 5, 2:48 PM CST
Where
Reno County, 2.82 mi S of Sylvia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.930, -98.410

Thunderstorm Wind, Reno

When
June 5, 2:48 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.960, -98.410

Thunderstorm Wind, Reno

When
June 5, 2:50 PM CST
Where
Reno County, 6.31 mi N of Plevna
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.060, -98.320

High winds damaged the front porch of a home.

Thunderstorm Wind, Reno

When
June 5, 2:50 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.960, -98.410

High winds knocked down 4 to 6 inch diameter tree limbs.

Thunderstorm Wind, Reno

When
June 5, 3:06 PM CST
Where
Reno County, 3.55 mi WSW of South Hutchinson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.010, -97.980

Hail, Reno

When
June 5, 3:08 PM CST
Where
Reno County, 1.09 mi W of South Hutchinson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.030, -97.940

Hail, Reno

When
June 5, 3:12 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Thunderstorm Wind, Reno

When
June 5, 3:13 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Hail, Reno

When
June 5, 3:14 PM CST
Where
Reno County, 1.77 mi ENE of South Hutchinson
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.040, -97.890

Hail, Reno

When
June 5, 3:14 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Thunderstorm Wind, Reno

When
June 5, 3:16 PM CST
Where
Reno County, 0.4 mi ESE of (Hut)hutchinson Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.068, -97.863

Hail, Reno

When
June 5, 3:20 PM CST
Where
Reno County, 0.69 mi N of Buhler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.140, -97.770

Thunderstorm Wind, Saline

When
June 5, 3:32 PM CST
Where
Saline County, 1.28 mi WNW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -97.620

Thunderstorm Wind, Reno

When
June 5, 3:47 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Thunderstorm Wind, Reno

When
June 5, 3:53 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.960, -98.410

High winds downed a tree onto a house.

Thunderstorm Wind, Kingman

When
June 5, 3:56 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Thunderstorm Wind, Harper

When
June 5, 4:00 PM CST
Where
Harper County, Anthony
Measured
80 kt (92 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.150, -98.030

A 92 mph wind gust was recorded near Anthony which knocked down trees and several power poles.

Thunderstorm Wind, Harper

When
June 5, 4:06 PM CST
Where
Harper County, Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -98.030

Thunderstorm Wind, Harper

When
June 5, 4:20 PM CST
Where
Harper County, 1.49 mi NNW of Harper
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.300, -98.030

Several shed roofs were blown off from high winds.

Thunderstorm Wind, Sumner

When
June 5, 4:30 PM CST
Where
Sumner County, 3.98 mi S of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.373, -97.768

Thunderstorm Wind, Harper

When
June 5, 4:35 PM CST
Where
Harper County, 1.38 mi S of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -97.850

Thunderstorm Wind, Sedgwick

When
June 5, 4:44 PM CST
Where
Sedgwick County, 5.53 mi S of Goddard
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.590, -97.580

Thunderstorm Wind, Sedgwick

When
June 5, 4:46 PM CST
Where
Sedgwick County, 0.88 mi SE of Garden Plain
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.660, -97.670

Thunderstorm Wind, Sedgwick

When
June 5, 5:00 PM CST
Where
Sedgwick County, 1.49 mi NNE of Viola
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.500, -97.640

Four to five inch diameter tree limbs were blown down.

Thunderstorm Wind, Sedgwick

When
June 5, 5:00 PM CST
Where
Sedgwick County, 1.96 mi S of Wichita
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.672, -97.326

High winds damaged several power lines near the 900 block of East Lincoln.

Hail, Sedgwick

When
June 5, 5:09 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.500

Thunderstorm Wind, Sedgwick

When
June 5, 5:09 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -97.500

Thunderstorm Wind, Sedgwick

When
June 5, 5:14 PM CST
Where
Sedgwick County, 0.38 mi WSW of (Ict)wichita Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.648, -97.436

Thunderstorm Wind, Sedgwick

When
June 5, 5:20 PM CST
Where
Sedgwick County, 2.41 mi ENE of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.719, -97.293

The KSN Weatherlab site at Wichita State University measured a 64 mph wind gust.

Thunderstorm Wind, Sedgwick

When
June 5, 5:20 PM CST
Where
Sedgwick County, 3.23 mi WSW of Park City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.774, -97.369

Thunderstorm Wind, Sedgwick

When
June 5, 5:22 PM CST
Where
Sedgwick County, 1.12 mi WSW of Derby
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.543, -97.288

Hail, Sedgwick

When
June 5, 5:27 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.480, -97.240

Hail, Sedgwick

When
June 5, 5:30 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.480, -97.240

Hail, Sedgwick

When
June 5, 5:30 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.550, -97.260

Hail, Sumner

When
June 5, 5:30 PM CST
Where
Sumner County, 2.3 mi ESE of Belle Plaine
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.190

Thunderstorm Wind, Sumner

When
June 5, 5:42 PM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.150

Thunderstorm Wind, Butler

When
June 5, 5:42 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.520, -97.010

Hail, Butler

When
June 5, 5:46 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.520, -97.010

Hail, Butler

When
June 5, 5:46 PM CST
Where
Butler County, 1.64 mi E of Rose Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -97.100

Thunderstorm Wind, Butler

When
June 5, 5:50 PM CST to 5:54 PM CST
Where
Butler County, Rose Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.570, -97.130

High winds caused damage to a gas station awning, a storage shed and several roofs. Several large trees were also downed.

Thunderstorm Wind, Marion

When
June 5, 5:55 PM CST
Where
Marion County, 4.08 mi NNW of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -96.970

Thunderstorm Wind, Butler

When
June 5, 5:56 PM CST
Where
Butler County, 3.04 mi S of Augusta
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.636, -96.981

Hail, Butler

When
June 5, 6:02 PM CST
Where
Butler County, 3.62 mi NNE of Smileyburg
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.570, -96.860

Thunderstorm Wind, Butler

When
June 5, 6:10 PM CST
Where
Butler County, Rosalia
Measured
63 kt (72 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.620

A trained spotter estimated 70 to 75 mph wind gusts.

Thunderstorm Wind, Sumner

When
June 5, 6:16 PM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.150

Thunderstorm Wind, Cowley

When
June 5, 6:16 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Thunderstorm Wind, Butler

When
June 5, 6:17 PM CST
Where
Butler County, 0.88 mi NE of Latham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.540, -96.640

Thunderstorm Wind, Butler

When
June 5, 6:17 PM CST
Where
Butler County, 1.76 mi SW of Rosalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -96.640

Thunderstorm Wind, Butler

When
June 5, 6:20 PM CST
Where
Butler County, 0.69 mi S of Rosalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.810, -96.620

Thunderstorm Wind, Butler

When
June 5, 6:27 PM CST
Where
Butler County, 0.88 mi NE of Latham
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.540, -96.640

Thunderstorm Wind, Greenwood

When
June 5, 6:32 PM CST
Where
Greenwood County, 6 mi W of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.410

Thunderstorm Wind, Greenwood

When
June 5, 6:46 PM CST
Where
Greenwood County, 2.14 mi NNE of Eureka Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -96.290

Thunderstorm Wind, Cowley

When
June 5, 6:50 PM CST
Where
Cowley County, 1.77 mi NE of Silverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.050, -96.880

Thunderstorm Wind, Greenwood

When
June 5, 6:57 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.130, -96.140

Flash Flood, Cowley

When
June 5, 7:39 PM CST to June 6, 1:43 AM CST
Where
Cowley County, 0.36 mi SSW of Arkansas City to 0.4 mi S of Arkansas City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.065, -97.051

Water, 18 inches deep, was reported over 8th Street south of Chestnut Avenue.

Thunderstorm Wind, Chautauqua

When
June 5, 8:12 PM CST
Where
Chautauqua County, 5.53 mi N of Sedan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.210, -96.180

Thunderstorm Wind, Montgomery

When
June 5, 9:13 PM CST
Where
Montgomery County, 0.63 mi WSW of Cherryvale
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.267, -95.561

High winds blew apart a car port causing damage to a small camper. The electrical box was also ripped from the house and numerous tree limbs were knocked down. The Montgomery County Chronicle contributed to this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115633, 116315, 116316, 116317, 116204, 115637, 115639, 116320, 116321, 115645, 115649, 115657, 115658, 117054, 115659, 115660, 115663, 116208, 115664, 116211, 116215, 115670, 116216, 115673, 116336, 116218, 116338, 116339, 115674, 115676, 116348, 115678, 115679, 116349, 115683, 116350, 116351, 116221, 116360, 116367, and more.